Torsade de pointes complicating the treatment of bleeding esophageal varices

Association with neuroleptics, vasopressin, and electrolyte imbalance

Douglas Orrick Faigel, D. C. Metz, M. L. Kochman

Research output: Contribution to journalArticle

65 Citations (Scopus)

Abstract

Torsade de pointes is an unusual life-threatening ventricular arrhythmia that has been associated with vasopressin, neuroleptic drugs, and electrolyte imbalances, including hypokalemia and hypomagnesemia. Over a 9-month period, we observed torsade de pointes in three patients with cirrhosis and bleeding esophageal varices who did not have prior cardiac disease. All had received endoscopic sclerotherapy and continuous infusions of vasopressin and nitroglycerin. For sedation, two patients received haloperidol and one droperidol. In addition, two patients had either hypokalemia or hypomagnesemia. In all three patients, there was prolongation of the electrocardiographic QT interval and a 'long-short' initiating sequence followed by ventricular tachycardia with torsade de pointes morphology. All were successfully cardioverted; there was one late death due to aspiration and septicemia. We conclude that cirrhotics with variceal hemorrhage may be at increased risk of developing this arrhythmia in the setting of treatment with vasopressin, sedation with neuroleptic drugs, and electrolyte abnormalities. We urge close monitoring of these patients for cardiac arrhythmia and recommend that neuroleptics be used cautiously, if at all.

Original languageEnglish (US)
Pages (from-to)822-824
Number of pages3
JournalAmerican Journal of Gastroenterology
Volume90
Issue number5
StatePublished - 1995
Externally publishedYes

Fingerprint

Torsades de Pointes
Esophageal and Gastric Varices
Vasopressins
Electrolytes
Antipsychotic Agents
Hemorrhage
Cardiac Arrhythmias
Hypokalemia
Droperidol
Sclerotherapy
Nitroglycerin
Physiologic Monitoring
Haloperidol
Therapeutics
Ventricular Tachycardia
Heart Diseases
Sepsis
Fibrosis

ASJC Scopus subject areas

  • Gastroenterology

Cite this

@article{2278911a645d4581b2938a5b4a295ded,
title = "Torsade de pointes complicating the treatment of bleeding esophageal varices: Association with neuroleptics, vasopressin, and electrolyte imbalance",
abstract = "Torsade de pointes is an unusual life-threatening ventricular arrhythmia that has been associated with vasopressin, neuroleptic drugs, and electrolyte imbalances, including hypokalemia and hypomagnesemia. Over a 9-month period, we observed torsade de pointes in three patients with cirrhosis and bleeding esophageal varices who did not have prior cardiac disease. All had received endoscopic sclerotherapy and continuous infusions of vasopressin and nitroglycerin. For sedation, two patients received haloperidol and one droperidol. In addition, two patients had either hypokalemia or hypomagnesemia. In all three patients, there was prolongation of the electrocardiographic QT interval and a 'long-short' initiating sequence followed by ventricular tachycardia with torsade de pointes morphology. All were successfully cardioverted; there was one late death due to aspiration and septicemia. We conclude that cirrhotics with variceal hemorrhage may be at increased risk of developing this arrhythmia in the setting of treatment with vasopressin, sedation with neuroleptic drugs, and electrolyte abnormalities. We urge close monitoring of these patients for cardiac arrhythmia and recommend that neuroleptics be used cautiously, if at all.",
author = "Faigel, {Douglas Orrick} and Metz, {D. C.} and Kochman, {M. L.}",
year = "1995",
language = "English (US)",
volume = "90",
pages = "822--824",
journal = "American Journal of Gastroenterology",
issn = "0002-9270",
publisher = "Nature Publishing Group",
number = "5",

}

TY - JOUR

T1 - Torsade de pointes complicating the treatment of bleeding esophageal varices

T2 - Association with neuroleptics, vasopressin, and electrolyte imbalance

AU - Faigel, Douglas Orrick

AU - Metz, D. C.

AU - Kochman, M. L.

PY - 1995

Y1 - 1995

N2 - Torsade de pointes is an unusual life-threatening ventricular arrhythmia that has been associated with vasopressin, neuroleptic drugs, and electrolyte imbalances, including hypokalemia and hypomagnesemia. Over a 9-month period, we observed torsade de pointes in three patients with cirrhosis and bleeding esophageal varices who did not have prior cardiac disease. All had received endoscopic sclerotherapy and continuous infusions of vasopressin and nitroglycerin. For sedation, two patients received haloperidol and one droperidol. In addition, two patients had either hypokalemia or hypomagnesemia. In all three patients, there was prolongation of the electrocardiographic QT interval and a 'long-short' initiating sequence followed by ventricular tachycardia with torsade de pointes morphology. All were successfully cardioverted; there was one late death due to aspiration and septicemia. We conclude that cirrhotics with variceal hemorrhage may be at increased risk of developing this arrhythmia in the setting of treatment with vasopressin, sedation with neuroleptic drugs, and electrolyte abnormalities. We urge close monitoring of these patients for cardiac arrhythmia and recommend that neuroleptics be used cautiously, if at all.

AB - Torsade de pointes is an unusual life-threatening ventricular arrhythmia that has been associated with vasopressin, neuroleptic drugs, and electrolyte imbalances, including hypokalemia and hypomagnesemia. Over a 9-month period, we observed torsade de pointes in three patients with cirrhosis and bleeding esophageal varices who did not have prior cardiac disease. All had received endoscopic sclerotherapy and continuous infusions of vasopressin and nitroglycerin. For sedation, two patients received haloperidol and one droperidol. In addition, two patients had either hypokalemia or hypomagnesemia. In all three patients, there was prolongation of the electrocardiographic QT interval and a 'long-short' initiating sequence followed by ventricular tachycardia with torsade de pointes morphology. All were successfully cardioverted; there was one late death due to aspiration and septicemia. We conclude that cirrhotics with variceal hemorrhage may be at increased risk of developing this arrhythmia in the setting of treatment with vasopressin, sedation with neuroleptic drugs, and electrolyte abnormalities. We urge close monitoring of these patients for cardiac arrhythmia and recommend that neuroleptics be used cautiously, if at all.

UR - http://www.scopus.com/inward/record.url?scp=0029006025&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029006025&partnerID=8YFLogxK

M3 - Article

VL - 90

SP - 822

EP - 824

JO - American Journal of Gastroenterology

JF - American Journal of Gastroenterology

SN - 0002-9270

IS - 5

ER -